Death related to propofol use in an adult patient

Crit Care Med. 2000 Aug;28(8):3071-4. doi: 10.1097/00003246-200008000-00066.

Abstract

Objective: To report an adult trauma patient fatality related to propofol administration.

Design: Retrospective case review.

Setting: Trauma intensive care unit (ICU) in a level one trauma center.

Patient: An 18-yr-old man involved in a motor vehicle crash.

Interventions: Treatment for multiple trauma injuries and propofol sedation.

Measurements and main results: Posttrauma ICU monitoring was performed. The patient developed cardiac arrhythmia, metabolic acidosis, and cardiac failure, which resulted in death.

Conclusion: Death related to propofol infusion can occur in adults as well as in pediatric patients.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced*
  • Adolescent
  • Arrhythmias, Cardiac / chemically induced*
  • Fatal Outcome
  • Heart Failure / chemically induced*
  • Humans
  • Male
  • Propofol / adverse effects*
  • Retrospective Studies

Substances

  • Propofol